Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 45, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 17, 1996, 4:10 AM CST for Monroe County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 17, 1996, 4:10 AM CST (10:10 UTC)
- Expired
- Mar 17, 1996, 4:45 AM CST
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Monroe County, AL
The radar
The Mobile radar (KMOB), 129 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 4:25 AM CST | Hail 0.75 | Tunnel Springs, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KMOB 171008 RRA SVRMOB ALC099-171045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 410 AM CST SUN MAR 17 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...MONROE COUNTY MOBILE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM MOVING THROUGH MONROE COUNTY. THE MAIN THREAT FROM THE STORM IS FROM DIME SIZE HAIL OR LARGER. THE STORM WAS MOVING NORTHEAST AT 35 MPH AND WILL MOVE THROUGH TUNNEL SPRINGS AND SHOULD PASS SOUTH OF BEATRICE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:21 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 17, 2:21 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 225 AM CST SUN MAR 17 1996 LATEST SURFACE ANALYSIS AND PCGRIDDS MAP DATA PUTS FRONT ACROSS CENTRAL AL AND CENTRAL MS THEN THROUGH NORTH LA INTO EAST TX. 88D SHOWING THUNDERSTORMS DEVELOPING ALONG AND SOUTH OF THIS BOUNDARY. O3Z RUC SHOWS A SPEED MAX AT 300 MB MOVING ACROSS THE BOUNDARY THAT IS ENHANCING THE RW/TRW DEVELOPMENT. WITH DP'S IN THE 60S JUST SOUTH OF BOUNDARY AND DAYTIME HEATING SOME OF THE STORMS MAY BECOME SEVERE LATER TODAY WITH HAIL AND DAMAGING WINDS. SHOULD SEE PERIODS OF RW/TRW THROUGH MONDAY AS RIPPLES MOVE THROUGH THE UA PATTERN. BEST PVA IS THIS MORNING AND AGAIN ON MONDAY. MODELS SHOW LOTS OF MOISTURE THROUGH THE PERIOD. LIKE YESTERDAY'S MODELS, NGM SHOWS BEST INSTABILITY ACROSS FA TONIGHT AND MONDAY WITH LI'S -4 TO -6. FRONT SHOULD MOVE THROUGH MONDAY NIGHT BRINGING COOLING TEMPERATURES TO AREA. STILL COULD SEE ISOLATED AMOUNTS OF 1-2 INCHES OF TRAIN. SHOULD SEE MORE CLOUDS TODAY THAN SATURDAY SO TEMPS WILL NOT BE AS WARM. WILL GO A LITTLE HIGHER THAN FWC FOR TEMPS. 1) 76/63/76/53 9462 2) 75/64/74/55 9462 GB
In the hours before
Special weather statement, Mar 17, 3:13 AM CST, 57 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 315 AM CST SUN MAR 17 1996 ...SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA TODAY... A WEAK COLD FRONT ACROSS CENTRAL ALABAMA AND CENTRAL MISSISSIPPI WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA TODAY. THE RAIN WILL CONTINUE OFF AND ON THROUGH THE DAY. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HAIL AND DAMAGING WINDS. TOTAL RAINFALL TODAY WILL BE 1 TO 2 INCHES IN SOME LOCATIONS. PERSONS PLANNING ON VIEWING ONE OF THE MANY OUTDOOR ACTIVITIES ALONG THE GULF COAST TODAY MAY WANT TO HAVE AN UMBRELLA HANDY. TEMPERATURES WILL REMAIN MILD THROUGH MONDAY. TEMPERATURES ARE AGAIN EXPECTED TO DROP INTO THE 30S ACROSS THE AREA BY THE MIDDLE OF THE WEEK WITH TEMPERATURES POSSIBLY DROPPING BELOW FREEZING BY THURSDAY MORNING.
Special weather statement, Mar 17, 3:15 AM CST, 55 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 315 AM CST SUN MAR 17 1996 ...SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA TODAY... A WEAK COLD FRONT ACROSS CENTRAL ALABAMA AND CENTRAL MISSISSIPPI WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA TODAY. THE RAIN WILL CONTINUE OFF AND ON THROUGH THE DAY. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HAIL AND DAMAGING WINDS. TOTAL RAINFALL TODAY WILL BE 1 TO 2 INCHES IN SOME LOCATIONS. PERSONS PLANNING ON VIEWING ONE OF THE MANY OUTDOOR ACTIVITIES ALONG THE GULF COAST TODAY MAY WANT TO HAVE AN UMBRELLA HANDY. TEMPERATURES WILL REMAIN MILD THROUGH MONDAY. TEMPERATURES ARE AGAIN EXPECTED TO DROP INTO THE 30S ACROSS THE AREA BY THE MIDDLE OF THE WEEK WITH TEMPERATURES POSSIBLY DROPPING BELOW FREEZING BY THURSDAY MORNING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:23 AM CST | Severe Thunderstorm Warning | MOB | Butler, Conecuh | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.